Texas, 2007

Hail and Lightning Strike in Texas, November 21, 2007

November 21, 2007 · NWS HGX · 3 events in 2 counties and zones

A cold front pushing to the coast initiated several strong thunderstorms that produced large hail and numerous lightning strikes across eastern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cold front pushing to the coast initiated several strong thunderstorms that produced large hail and numerous lightning strikes across eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 21, 3:49 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 21, 3:49 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 PM CST WED NOV 21 2007

.DISCUSSION...
PULSE STORMS FLARING UP AHEAD OF THE MAIN BOUNDARY THIS AFTERNOON
WHICH PROMPTED A SEVERE THUNDERSTORM WATCH FOR OUR NORTHEASTERN
COUNTIES THROUGH EARLY EVENING AND A FEW SEVERE THUNDERSTORM
WARNINGS. MAIN BOUNDARY PASSING INTO OUR NORTHERN CWA AT THE TOP
OF THE 21Z HOUR AS NORTHERN WIND SHIFT OCCURRED SHORTLY AFTER 21Z
AT CLL. POSSIBILITY OF SMALL HAIL AND BRIEF GUSTY WINDS TO 40
KNOTS WITH ANY THUNDERSTORM THAT FIRES UP ALONG EITHER THE PRE-
FRONTAL TROF OR MAIN COLD FRONT AS IT QUICKLY TRAVELS SOUTH THIS
EVENING. FRONT EXPECTED TO MAKE ITS WAY QUICKLY TO COAST AROUND
MIDNIGHT AND PICK UP ALREADY MODERATE OFFSHORE WINDS INTO THE STRONG
CATEGORY...THUS PROMPTING MARINE ADVISORIES THROUGH 0Z TOMORROW.

THANKSGIVING DAY WILL BE SIGNIFICANTLY COOLER...FROM RECORD WARMTH
IN THE LOW TO MID 80S AROUND NOON TODAY TO ONLY THE LOW TO MID 50S
FOR MAXIMUM TEMPS TOMORROW. COLD AIR ADVECTION TAKES HOLD UNDER BREEZY
NORTH FLOW THROUGH THE HOLIDAY. COLDEST 850 MB TEMPERATURES SETTLE
IN ACROSS US ON FRIDAY AND SATURDAY...UPPER 20S UP NORTH WITH
NEAR 40 ALONG COAST. THUS...FORECAST IS FOR SIGNIFICANTLY COOLER
CONDITIONS...OR BETWEEN 15 TO 20 DEGREES BELOW NORMAL...AS COLDER
AIR ENTRENCHES ITSELF OVER SE TX.

RAIN CHANCES SIGNIFICANTLY INCREASE FROM CHANCE TO LIKELY LATE
FRI-EARLY SAT THROUGH THE ENTIRE WEEKEND. UPPER LEVEL TROUGH
CARVING DEEP DOWN INTO NORTHERN MEXICO...OR ALONG THE SOUTHERN
SPINE OF THE ROCKIES...ON SATURDAY IS FORECAST WELL BY THE MODEL
ENSEMBLE TO EJECT OUT AS A CLOSED LOW OVER EASTERN TX SUNDAY. THE
DEVELOPMENT OF AN OFFSHORE SURFACE LOW REFLECTION IS EXPECTED TO
SHOOT POPS UP FROM THE SOUTHWEST TO NORTHEAST OVER THE WEEKEND.

MUST MENTION THE MAIN THREAT FROM THIS FEATURE WILL BE THE HEAVY
RAINFALL AND SUBSEQUENT FLOODING PROBLEMS. DEPENDING UPON EVENTUAL
PROGRESSION OF THE WESTERN LOWS MOVEMENT WILL BE THE DIFFERENCE
BETWEEN WIDESPREAD INCH OR TWO IN FAST MOVEMENT...TO OVER 3 INCHES
QPF IF TROF PINCHES OFF A SLOW-MOVING CENTRAL TX CUT-OFF LOW.
TIMING OF VORT MAXES IN ENHANCED MID TO UPPER LEVEL (SOUTH)WESTERLY
FLOW BOTH SATURDAY AND SUNDAY WILL DETERMINE WHEN THE BOUTS OF
HEAVY RAIN AND THUNDERSTORM MOVE ACROSS REGION. HAVE BROAD-BRUSHED
VERY HIGH POPS WITH MENTION OF HEAVY RAIN SOLELY ON SUNDAY...ALTHOUGH
FUTURE SHIFTS MAY EASILY MOVE THAT THREAT BACK INTO SATURDAY.

ALL IN ALL...A HIGHLY ANTICIPATED COOLER AND POSSIBLE HEAVY RAIN
RAIN EVENT THIS WEEKEND COMING INTO SHAPE OVER THIS FIRST OFFICIAL
HOLIDAY WEEKEND.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      43  54  41  52  43 /  40  10  20  20  50
HOUSTON (IAH)              47  55  41  52  44 /  60  10  20  30  60
GALVESTON (GLS)            54  59  48  58  54 /  50  10  30  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, Nov 21, 3:56 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CST WED NOV 21 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
356 PM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT

AN APPROACHING COLD FRONT...AND PRE-FRONTAL BOUNDARY RACING AHEAD OF
IT...WILL PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS THIS EVENING. STRONG INSTABILITY WILL FAVOR THE POSSIBILITY
OF A FEW STORMS BECOMING STRONG TO POSSIBLY SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. THE COLD FRONT WILL MOVE
THROUGH SOUTHEAST TEXAS AND BE AT THE COAST AROUND MIDNIGHT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER AND BREEZY CONDITIONS CAN BE EXPECTED THANKSGIVING DAY
IN THE WAKE OF TONIGHTS COLD FRONT...WITH THE STRONGEST WINDS NEAR THE
COAST AND ACROSS THE GULF WATERS. STRONG WINDS WILL PERSIST OVER THE
COASTAL AREAS THROUGH THE WEEKEND AS SURFACE LOW PRESSURE
DEVELOPS OVER THE NORTHWEST GULF OF MEXICO. RAINY AND COOL
CONDITIONS ARE EXPECTED THIS WEEKEND AS AN UPPER LEVEL LOW APPROACHES
FROM THE WEST. DISTURBANCES OUT IN FRONT OF THIS LOW WILL INCREASE
THE THREAT FOR STORMS AND LOCALLY HEAVY RAINFALL FROM LATE FRIDAY
INTO EARLY SATURDAY. AS THE MAIN LOW MOVES INTO EAST TEXAS...THERE
IS A POSSIBILITY OF LINEAR SEVERE THUNDERSTORMS AND MORE
WIDESPREAD HEAVY RAINFALL ACROSS MAINLY THE SOUTHERN TWO-THIRDS OF
THE COUNTY WARNING AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

The radar

The Houston radar (KHGX), 83 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Liberty

When
November 21, 4:30 PM CST to 4:31 PM CST
Where
Liberty County, Hardin
Measured
0.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.150, -94.730

Penny sized hail damaged the windshield of a law enforcement vehicle.

Lightning, Liberty

When
November 21, 5:30 PM CST to 5:31 PM CST
Where
Liberty County, 3 mi W of Hardin
Property damage
$8,000
Reported by
Newspaper
Coordinates
30.150, -94.780

Lightning strike sparked a large crude oil tank fire.

Hail, Harris

When
November 21, 5:55 PM CST to 5:56 PM CST
Where
Harris County, Tomball
Measured
0.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
30.100, -95.620

Penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64015, 64016, 64017.